Nausea and Headaches
These problems tend to dissipate within a few weeks of beginning medication, and can be minimized by having your child take the medication with food, and in some cases by changing the dosage or schedule.
Some parents describe something we call the “rebound effect.” After the medication wears off, their child becomes very irritable and aggressive. Sometimes parents tell me, “Every day at 4:30, I know it’s going to happen.”
What’s happening is that the medication is leaving the receptors in the brain too quickly. One way to try to avoid rebound, if it’s a problem, is by adding a smaller dose a half hour before it usually happens, to help your child ease off the medication more gradually.
Sometimes rebound can be a sign that the dose is too high, and needs to be adjusted. It also may be an indication that this particular medicine doesn’t work well in your child’s body, and we may want to try a different medication or a different formula.